Texas, 2013Hail and Damaging Wind in Texas, July 31, 2013
July 31, 2013 · NWS AMA · 2 events in 1 county or zone
The Texas Panhandle was firmly locked in northwest flow aloft during the evening hours of the 31st. A weak shortwave trough used this northwest flow to move out of the Continental Divide and towards the Southern Plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Texas Panhandle was firmly locked in northwest flow aloft during the evening hours of the 31st. A weak shortwave trough used this northwest flow to move out of the Continental Divide and towards the Southern Plains. The large scale lift provided by this shortwave allowed scattered thunderstorms to develop across the Central Plains and Eastern Plains of New Mexico. These thunderstorms would move to the south-southeast and pass through the Southern Plains. Marginal instability and weak deep layer shear proved sufficient for some of these thunderstorms to produce localized hail and damaging wind while traversing the Texas Panhandle. However, the window for these thunderstorms to intensify only lasted three hours before the nocturnal inversion strengthened and prevented any further intensification. Thunderstorms both diminished and moved south of the Southern Plains by 2 AM CST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 31, 6:58 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 31, 6:58 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
758 PM CDT WED JUL 31 2013
.UPDATE...
EXPANDED SEVERE THUNDERSTORM WATCH SLIGHTLY SOUTHEAST ACROSS THE
NORTHEAST TX PANHANDLE TO COVER STRONG TO SEVERE CONVECTION CURRENTLY
PROPAGATING SOUTH/SOUTHEAST OUT OF SOUTHWEST KS AND THE EASTERN OK
PANHANDLE. INSTABILITY STARTS TO DROP OFF PRETTY SIGNIFICANTLY SOUTH
OF ROBERTS AND HEMPHILL COUNTIES...WHICH SHOULD LIMIT THE SOUTHWARD
EXTENT OF THE SEVERE THREAT.
KB
&&
.PREV DISCUSSION... /ISSUED 703 PM CDT WED JUL 31 2013/
UPDATE...
QUICK UPDATE TO INCREASE EVENING PRECIP CHANCES ACROSS THE EASTERN OK
PANHANDLE AND PORTIONS OF THE SOUTHWEST TX PANHANDLE BASED ON RADAR
TRENDS.
KB
PREV DISCUSSION... /ISSUED 622 PM CDT WED JUL 31 2013/
AVIATION...
SCATTERED THUNDERSTORMS ALONG NORTHERN AND WESTERN PERIPHERIES OF
FORECAST AREA WILL MOVE SOUTH AND SOUTHEAST...POTENTIALLY IMPACTING
ALL TERMINALS THIS EVENING. WILL CONTINUE TO MONITOR RADAR TRENDS
BEFORE ADDING THUNDER AS PREVAILING WEATHER. THUNDERSTORMS WILL HAVE
POTENTIAL TO BECOME SEVERE...WITH GUSTS ABOVE 50 KT...HAIL...AND
BRIEF IFR VISIBILITIES IN VERY HEAVY RAIN. AMENDMENTS MAY BE
FORTHCOMING. SOME EARLY MORNING BR WILL LIKELY DEVELOP IN AREAS THAT
RECEIVE RAIN. ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED THURSDAY AFTERNOON.
COCKRELL
PREV DISCUSSION... /ISSUED 406 PM CDT WED JUL 31 2013/
DISCUSSION...
SHORT TERM...THIS AFTERNOON THROUGH THURSDAY AFTERNOON
CURRENTLY UNDER A SEVERE THUNDERSTORM WATCH THROUGH
THIS AFTERNOON/EVENING. CURRENTLY KEEPING AN EYE ON THE STORMS IN
COLORADO AND KANSAS AS STORMS HAVE BEEN MOVING SOUTH/SOUTHWEST SO
THOSE STORMS HAVE THE BEST CHANCE AT MAKING IT TO THE
PANHANDLES....BUT NEW STORMS COULD ALSO FORM OVER ANY REMNANT
BOUNDARIES IN THE AREA. VERY SLOW STORM MOTIONS WILL LEAD TO
POTENTIAL FLOODING ISSUES WHEREVER STORMS DECIDE TO PARK AND TAP
INTO PWATS OVER 1 INCH. VERY UNSTABLE AIR MASS ABOVE US MEANS THAT
ANY STORMS THAT DO DECIDE TO BREAK THROUGH AND TAP INTO INSTABILITY
WILL HAVE A GOOD CHANCE OF GOING SEVER QUICKLY. THIS COMBINED WITH
RELATIVELY LOW CLOUD BASES MEANS WE CANT COMPLETELY RULE OUT AN
ISOLATED TORNADO...EVEN THOUGH THE THREAT IS VERY LOW. ANY STORMS
THAT ARE IN THE AREA SHOULD EITHER DISSIPATE OR MOVE ON OUT
OVERNIGHT...BRINGING A BRIEF LULL IN POPS TOMORROW MORNING. THEN
NORTHWEST FLOW BRINGS YET ANOTHER CHANCE FOR ISOLATED STORMS
TOMORROW AFTERNOON AND EVENING MOSTLY TO THE WESTERN OKLAHOMA
PANHANDLE AND THE NORTHWESTERN TEXAS PANHANDLE.
ABM
LONG TERM...THURSDAY NIGHT THROUGH TUESDAY NIGHT
AS FOR THE OVERALL PATTERN THROUGH MID NEXT WEEK...UPPER LEVEL RIDGE
OVER NEW MEXICO STILL EXPECTED TO MOVE EASTWARD AND BUILD OVER THE
TEXAS PANHANDLE BY THIS WEEKEND. IT SHOULD THEN BUILD FURTHER EAST
OVER NORTH TEXAS BY THE MIDDLE OF NEXT WEEK. SHORTWAVE TROUGHS
RIDING AROUND THE RIDGE WILL PROVIDE THE TRIGGER FOR THUNDERSTORMS
MOST AFTERNOONS. A SURFACE TROUGH WILL BE STRETCHED FROM NORTHEAST
NEW MEXICO INTO SOUTHEASTERN KANSAS THROUGH THE WEEKEND...SERVING AS
A FOCUS FOR THESE THUNDERSTORMS. FAVORED THE GFS/NAM SCENARIO OF A
FURTHER SOUTH PUSH OF THIS TROUGH AND ITS POPS. A SURFACE LOW THEN
FORMS AND EDGES INTO THE NORTHERN PANHANDLES...EARLY NEXT WEEK. THIS
WILL KEEP PRECIP CHANCES MAINLY CONFINED TO THE OKLAHOMA PANHANDLE
AND NORTHERN TEXAS PANHANDLE FOR THE SECOND HALF OF THE FORECAST
PACKAGE.
TEMPERATURES SHOULD BE ABOVE NORMAL...WITH TEMPERATURES RISING INTO
THE UPPER 90S TO LOW 100S POSSIBLE BEFORE THE WEEKEND.
SEVERE CHANCES WILL BE LOW AFTER TONIGHT...WITH CAPE VALUES ONLY
EXPECTED TO TOP OUT AROUND 700 TO 800 J/KG DURING THE AFTERNOONS.
FORECAST SOUNDINGS ARE MORE INDICATIVE OF EFFECTIVE RAIN PRODUCING
THUNDERSTORMS NEAR THE SURFACE TROUGH...WHERE PWATS NEAR 1.5 INCHES
MOST OF THE PERIOD.
NF
FIRE WEATHER...
20 FOOT WIND SPEEDS SHOULD REMAIN BELOW 20 MPH AND RELATIVE HUMIDITY
VALUES ABOVE 20 PERCENT THROUGH THE MIDDLE OF NEXT WEEK. NO ELEVATED
OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH THIS PERIOD.
NF
HYDROLOGY...
WITH SLOW AND ALMOST STATIONARY STORM MOTIONS THIS AFTERNOON AND
TONIGHT...COUPLED WITH A RELATIVELY MOIST ATMOSPHERE...THE POTENTIAL
FOR HEAVY RAIN WILL BE A CONCERN. AFTER RECENT RAINFALL...FLASH FLOODING
AND RIVER FLOODING MAY BE ISSUES TONIGHT AND THROUGH THE NEXT WEEK.
THE GREATEST THREAT WILL BE ACROSS THE OKLAHOMA AND NORTHERN TEXAS PANHANDLES.
NF
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
03/08
Hazardous weather outlook, Jul 31, 6:16 PM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
716 PM CDT WED JUL 31 2013
OKZ001>003-TXZ001>020-011100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
716 PM CDT WED JUL 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
THUNDERSTORMS WILL CONTINUE TO IMPACT PORTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES THIS EVENING AND OVERNIGHT. THE HIGHEST CHANCES
WILL BE ACROSS THE OKLAHOMA PANHANDLE...AND NORTHERN AND WESTERN
PORTIONS OF THE TEXAS PANHANDLE. SOME STORMS MAY BE SEVERE THROUGH
LATE THIS EVENING WITH DAMAGING WINDS UP TO 70 MPH...LARGE
HAIL UP TO GOLF BALL SIZE...AND LOCALIZED FLASH FLOODING THE PRIMARY
HAZARDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE OKLAHOMA
PANHANDLE AND MUCH OF THE TEXAS PANHANDLE THROUGH 11 PM CDT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH THURSDAY NIGHT
ACROSS MOST OF THE OKLAHOMA AND TEXAS PANHANDLES. THUNDERSTORMS WILL
BE POSSIBLE FRIDAY THROUGH TUESDAY NIGHT ACROSS MAINLY THE OKLAHOMA AND
THE NORTHERN TEXAS PANHANDLES. A FEW STORMS THAT DEVELOP MAY BECOME
STRONG TO MARGINALLY SEVERE DURING THIS TIME PERIOD WITH DAMAGING
WINDS AND HEAVY RAINS LEADING TO POSSIBLE FLOODING OR FLASH FLOODING THE
PRIMARY HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH 11 PM TONIGHT IN SUPPORT OF
SEVERE THUNDERSTORM WATCH 453.
KB
In the hours before
Special weather statement, Jul 31, 4:57 PM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
557 PM CDT WED JUL 31 2013
OKZ003-010000-
BEAVER OK-
557 PM CDT WED JUL 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR BEAVER COUNTY UNTIL 700 PM CDT...
AT 553 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR FLORIS...OR 10 MILES NORTHWEST OF BEAVER...
MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
BEAVER... TURPIN... MOCANE...
KNOWLES... FORGAN... FLORIS...
ELMWOOD... BRYANS CORNER... BOYD...
BALKO...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3662 10016 3662 10095 3700 10094 3701 10020
TIME...MOT...LOC 2257Z 294DEG 11KT 3688 10066
COCKRELL
Special weather statement, Jul 31, 6:00 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT WED JUL 31 2013
OKZ002-003-010100-
BEAVER OK-TEXAS OK-
700 PM CDT WED JUL 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR BEAVER AND EXTREME NORTHEASTERN
TEXAS COUNTIES UNTIL 800 PM CDT...
AT 657 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF FLORIS...OR 13 MILES
SOUTHEAST OF LIBERAL...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
BEAVER... TURPIN... MOCANE...
FORGAN... FLORIS... ELMWOOD...
BRYANS CORNER... BOYD... BALKO...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3659 10020 3658 10095 3700 10095 3700 10025
TIME...MOT...LOC 0000Z 332DEG 20KT 3693 10073
COCKRELL
Local storm report, Jul 31, 6:27 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
727 PM CDT WED JUL 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 4 N FLORIS 36.93N 100.70W
07/31/2013 E1.75 INCH BEAVER OK EMERGENCY MNGR
&&
EVENT NUMBER AMA1300732
ABMLocal storm report, Jul 31, 6:59 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
759 PM CDT WED JUL 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 2 NW BOYD 36.72N 100.85W
07/31/2013 E1.00 INCH BEAVER OK EMERGENCY MNGR
&&
EVENT NUMBER AMA1300733
MOULTON/SPENCERSpecial weather statement, Jul 31, 7:21 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
821 PM CDT WED JUL 31 2013
TXZ011-016-010215-
DEAF SMITH TX-OLDHAM TX-
821 PM CDT WED JUL 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM AND DEAF SMITH COUNTIES
UNTIL 915 PM CDT...
AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTH OF
ROMERO TO 6 MILES EAST OF HEREFORD...MOVING EAST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
VEGA... HEREFORD... WILDORADO...
SIMMS... DAWN... BOYS RANCH...
BOOTLEG... ADRIAN...
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 7 AND 51.
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3561 10218 3476 10218 3475 10290 3562 10299
TIME...MOT...LOC 0120Z 270DEG 6KT 3551 10283 3485 10228
COCKRELL
Local storm report, Jul 31, 7:27 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
827 PM CDT WED JUL 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG 3 N FLORIS 36.91N 100.70W
07/31/2013 BEAVER OK EMERGENCY MNGR
WIND BLOWN HAIL BROKE WINDOWS
&&
EVENT NUMBER AMA1300734
ABMHail, Deaf Smith
- When
- July 31, 8:05 PM CST to 8:08 PM CST
- Where
- Deaf Smith County, 4.15 mi S of Milo Center to 0.38 mi W of Hereford Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 34.920, -102.400
Discrete scattered thunderstorms developed across the eastern New Mexico Plains and moved to the southeast during the evening hours of the 31st. As a thunderstorm approached the city of Hereford (Deaf Smith County), a member of the public reported golf ball size hail (1.75 inches) 7 miles north of Hereford (Deaf Smith County). The thunderstorm that produced this hail continued moving slowly to the south-southeast and exited the southern Texas Panhandle by 10 PM CST.
Thunderstorm Wind, Deaf Smith
- When
- July 31, 9:18 PM CST to 9:19 PM CST
- Where
- Deaf Smith County, 6.04 mi WSW of Hereford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.790, -102.500
Discrete scattered thunderstorms developed across the eastern New Mexico Plains and moved to the southeast during the evening hours of the 31st. As a thunderstorm moved south of the city of Hereford (Deaf Smith County), a trained storm spotter 6 miles west-southwest of Hereford (Deaf Smith County) reported an estimated 60 mph downburst. The thunderstorm that produced this downburst continued moving slowly to the south-southeast and exited the southern Texas Panhandle by 10 PM CST.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, July 31, 201312 injured · 1 event
- Hail in Kansas, July 31, 2013$222,000 · 2.5 in hail · 7 events
- Flash Flood in Arkansas, July 31, 2013$200,000 · 1 event
- Damaging Winds and Heavy Rain in Arkansas, July 31, 2013$102,000 · 56 kt wind · 8 events
- Hail and Damaging Winds in Kansas, July 31, 20133 in hail · 37 events
- Flash Flooding and Damaging Winds in Georgia, July 31, 2013$33,000 · 50 kt wind · 7 events
- Tornado and Flash Flood in Florida, July 31, 2013$500 · EF0 · 10 events
- Lightning Strike in Washington, July 31, 20131 injured · $10,000 · 1 event
- Damaging Winds in Idaho, July 31, 201363 kt wind · 8 events
- Hail and Damaging Winds in Colorado, July 31, 20131.25 in hail · 8 events
- Flash Flooding and Damaging Winds in South Carolina, July 31, 2013$3,000 · 50 kt wind · 6 events
- Hail in Nebraska, July 31, 20131.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467139, 467140.